zbMATH — the first resource for mathematics

Klein polyhedra and norm minima of lattices. (English. Russian original) Zbl 1155.11332
Dokl. Math. 73, No. 1, 38-41 (2006); translation from Dokl. Akad. Nauk, Ross. Akad. Nauk 406, No. 3, 298-302 (2006).
Summary: In this paper, we investigate one of the most natural multidimensional geometric generalizations of continued fractions, the so-called Klein polyhedra. The main result of this paper is the multidimensional generalization of the well-known statement that a number is badly approximable if and only if its partial quotients are bounded. Recall that a number \(\alpha\) is said to be badly approximable if there exists a constant \(c>0\) such that, for all integers \(p\) and positive integers \(q\), the following inequality holds: \[ |q\alpha-p|\geq \frac cq. \] Since as a multidimensional generalization of continued fractions we consider Klein polygons, it is natural to consider the property of a lattice \(\Lambda\) to have positive norm minimum as a multidimensional analogue of the property of a number to be badly approximable.
Definition. The norm minimum of a lattice \(\Lambda\) is defined as \[ N(\Lambda)=\inf_{x\in\Lambda\setminus\{0\}}|\varphi (x)|, \] where \(\varphi(x)=x_1x_2\dots x_n\). Theorem. Let \(\Lambda \subset\mathbb{R}^n\) be an \(n\)-dimensional irrational lattice. Then, \(N (\Lambda)>0\) if and only if the faces and the edge stars of vertices of the sail generated by \(\Lambda\) have uniformly bounded determinants.
Section 3 gives the relation to the Littlewood and Oppenheim conjectures, Section 4 treats uniform boundedness of determinants of sail faces, Section 5, dual lattices and polar polyhedra, Section 6 boundedness away from zero of the form \(\varphi(x)\) in the positive orthant, and Section 7, the logarithmic plane.

11H50 Minima of forms
11H06 Lattices and convex bodies (number-theoretic aspects)
11H46 Products of linear forms
52C07 Lattices and convex bodies in \(n\) dimensions (aspects of discrete geometry)
Full Text: DOI
[1] P. Erdös, P. M. Gruber, and J. Hammer, Lattice Points (Longman, Harlow, 1989). · Zbl 0683.10025
[2] O. N. German, Mat. Sb. 196(3), 31–60 (2005).
[3] J.-O. Moussafir, Zap. Nauchn. Sem. St. Petersburg. Otdel. Mat. Inst. Steklov (POMI) 256 (2000).
[4] J. W. S. Cassles and H. P. F. Swinnerton-Dyer, Philos. Trans. Roy. Soc. (London) A248, 73–96 (1955). · Zbl 0065.27905
[5] B. F. Skubenko, Zap. Nauchn. Sem. LOMI 168 (1988).
[6] B. F. Skubenko, Zap. Nauchn. Sem. LOMI 183 (1990).
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.